Alert archive / Iowa / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 10, NWS Des Moines, IA

April 18, 2015Clarke County, Decatur County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 18, 2015, 1:29 PM CDT for Clarke County, Decatur County, Iowa. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 18, 2015, 1:29 PM CDT (18:29 UTC)
Expired
Apr 18, 2015, 2:00 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clarke County, IA, Decatur County, IA

The radar

The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 18:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 18, 1:29 PM CDTHAIL 16 Nw Leon, IAQUARTER SIZE HAIL COVERING INTERSTATE 35. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.5 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2015-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2015-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1002 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

907 
WUUS53 KDMX 181829
SVRDMX
IAC039-053-181915-
/O.NEW.KDMX.SV.W.0010.150418T1829Z-150418T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
129 PM CDT SAT APR 18 2015

THE NATIONAL WEATHER SERVICE IN DES MOINES  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN CLARKE COUNTY IN SOUTH CENTRAL IOWA...
  NORTHWESTERN DECATUR COUNTY IN SOUTH CENTRAL IOWA...

* UNTIL 215 PM CDT

* AT 129 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
  OF LEON...MOVING NORTH AT 25 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  GRAND RIVER...VAN WERT AND WELDON. 

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 15 AND 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4095 9401 4097 9371 4076 9370 4076 9402
TIME...MOT...LOC 1829Z 166DEG 20KT 4079 9385 

HAIL...1.25IN
WIND...<50MPH
 
$$

REV
2 follow-up statements
232 
WWUS53 KDMX 181851
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
151 PM CDT SAT APR 18 2015

IAC053-181900-
/O.CAN.KDMX.SV.W.0010.000000T0000Z-150418T1915Z/
DECATUR IA-
151 PM CDT SAT APR 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DECATUR COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4090 9401 4095 9401 4097 9371 4090 9371
TIME...MOT...LOC 1850Z 166DEG 20KT 4090 9389 

$$

IAC039-181915-
/O.CON.KDMX.SV.W.0010.000000T0000Z-150418T1915Z/
CLARKE IA-
151 PM CDT SAT APR 18 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN CLARKE COUNTY...

AT 150 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
SUN VALLEY LAKE...OR 10 MILES SOUTHWEST OF OSCEOLA...MOVING NORTH AT
25 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHWESTERN CLARKE COUNTY.

THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 25 AND 29.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF 
NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

BRIEF HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO 
PONDING OF WATER ON AREA ROADS. NEVER DRIVE YOUR VEHICLE THROUGH 
FLOODED ROADWAYS.

&&

LAT...LON 4090 9401 4095 9401 4097 9371 4090 9371
TIME...MOT...LOC 1850Z 166DEG 20KT 4090 9389 

HAIL...1.00IN
WIND...<50MPH
 
$$

REV
648 
WWUS53 KDMX 181900
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
200 PM CDT SAT APR 18 2015

IAC039-181910-
/O.CAN.KDMX.SV.W.0010.000000T0000Z-150418T1915Z/
CLARKE IA-
200 PM CDT SAT APR 18 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN CLARKE COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND 
MOVED OUT OF THE WARNED AREA. THEREFORE THE WARNING HAS BEEN 
CANCELLED.

LAT...LON 4090 9401 4095 9401 4097 9371 4090 9371
TIME...MOT...LOC 1858Z 166DEG 20KT 4096 9391 

$$

REV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 12:28 PM CDT, 1 hour 1 minute earlier.

Area forecast discussion, Apr 18, 12:28 PM CDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1228 PM CDT SAT APR 18 2015

.SHORT TERM /TODAY/...
ISSUED AT 348 AM CDT SAT APR 18 2015

PRECIPITATION CHANCES TODAY WILL BE MAIN FORECAST CONCERN. LARGE
UPPER LEVEL LOW PRESSURE SYSTEM WILL PUSH SLOWLY EAST FROM COLORADO.
SURFACE BOUNDARY ASSOCIATED WITH LOW CURRENTLY LOCATED FROM WESTERN
NEBRASKA TO EASTERN KANSAS HAS ONGOING CONVECTION ALONG LINE. THIS
WILL PUSH SLOWLY EASTWARD WITH LOW...BRINGING BEST CHANCES FOR
PRECIPITATION LATE IN THE DAY. MODELS CONTINUE TO BE A BIT SLOWER
WITH THIS PROGRESSION...AND HAVE CUT BACK ON BEST PRECIPITATION
CHANCES TO LATER IN THE DAY...GENERALLY ENTERING CWA NEAR 18Z.
SUBJECTIVELY ANALYZED WEAK SURFACE BOUNDARY STRETCHED FROM CENTRAL
NEBRASKA TO SOUTH CENTRAL IOWA HAS ALLOWED FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP EARLY THIS MORNING. THIS WILL PERSIST AND
CONTINUE TO LIFT SLOWLY NORTHEAST THROUGHOUT THE MORNING HOURS.
THEREFORE...EXPECT PRECIPITATION TO COME IN TWO WAVES TODAY...WITH
EARLY MORNING PRECIPITATION CONTINUING AS SYSTEM LIFTS
NORTHEAST...AND MAY EXPAND AS BETTER FORCING ARRIVES AS LOW MOVES
EAST...AND BETTER CHANCES WITH BOUNDARY ASSOCIATED WITH LOW. HAVE
KEPT THUNDER MENTIONED TO ISOLATED AS INSTABILITY IS PRESENT BUT
GENERALLY WEAK. BETTER INSTABILITY COMES LATE IN THE
DAY...ESPECIALLY IN THE WEST AND MAY SEE MORE WIDESPREAD THUNDER IN
THE AFTERNOON. ALONG WITH WEAK INSTABILITY...SHEAR REMAINS WEAK
THOUGH...CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM WITH LARGE
HAIL OR DAMAGING WINDS AS THE MAIN THREATS.

.LONG TERM /TONIGHT THROUGH FRIDAY/...
ISSUED AT 348 AM CDT SAT APR 18 2015

THE UPPER LOW PRESSURE OVER COLORADO TODAY WILL BEGIN TO SHIFT
EAST TONIGHT AND TRANSITION TO AN OPEN WAVE. ONE STRONG IMPULSE
AHEAD OF THE SYSTEM WILL BE OVER WESTERN IOWA BY 00Z THIS EVENING
WITH MODEST QG FORCING AND UPPER LEVEL DIVERGENCE OVER CENTRAL AND
NORTHERN IOWA. THE MOISTURE TRANSPORT WILL BE MAXIMIZED DURING
THIS TIME NEAR THE INTERSTATE 35 CORRIDOR AND WILL LIFT NORTHEAST
THROUGH THE REMAINDER OF THE EVENING. PROFILES WILL BE QUITE
SATURATED THROUGH THE EVENING WITH PWAT VALUES NEAR 1.25 INCHES.
OVERALL INSTABILITY WILL BE RELATIVELY WEAK AND ONLY 2OO J/KG OR
LESS. CONTINUED TREND OF SHOWERS WITH ISOLATED THUNDERSTORMS
EMBEDDED IN THE ACTIVITY. SOME DRIER AIR DOES TRY TO ENTRAIN INTO
THE REGION BEHIND THIS WAVE OF PRECIPITATION AND SHOULD RESULT IN
A PERIOD OF LITTLE TO NO PRECIPITATION AFTER 06Z AND INTO SUNDAY
MORNING. FOG MAY NEED TO BE CONSIDERED YET FOR TONIGHT CONSIDERING
THE AMOUNT OF LOW LEVEL SATURATION AND WEAK SFC FLOW.

ANOTHER WAVE OF SHOWERS AND ISOLATED THUNDERSTORMS IS
EXPECTED TO DEVELOP IN ADVANCE OF A COLD FRONT MOVING ACROSS THE
STATE DURING THE DAY ON SUNDAY. PROFILES WILL CONTINUE TO REMAIN
QUITE SATURATED ON SUNDAY AHEAD OF THE BOUNDARY AND WITH A STRONG
LOW PRESSURE SYSTEM LIFTING INTO THE LOWER OHIO VALLEY DURING THE
DAY...CLOUDS SHOULD REMAIN IN PLACE AND HOLD TEMPERATURES DOWN
INTO THE 50S AND 60S. TOTAL RAINFALL AMOUNTS THROUGH SUNDAY WILL
LIKELY TOP 1 INCH IN SOME LOCATIONS. NORTHWEST WINDS BEHIND THE
BOUNDARY WILL BECOME QUITE GUSTY AND MAY APPROACH WIND ADVISORY
CRITERIA OVER THE WESTERN FORECAST AREA.

THE SYSTEM MOVING INTO THE NORTHERN PLAINS TONIGHT AND SUNDAY WILL
BECOME A LARGE CLOSED UPPER LOW THAT WILL BE THE DOMINANT WEATHER
FEATURE FOR THE STATE THOUGH MUCH OF NEXT WEEK AND KEEP THE STATE
IN CYCLONIC FLOW EARLY THEN TRANSITION TO MORE TRUE NORTHWEST FLOW
LATER IN THE PERIOD AS THE SYSTEM SHIFTS SLOWLY EAST. DRY AIR AND
PROFILES CONDUCIVE TO DEEP MIXING CAN BE EXPECTED MONDAY AND
TUESDAY ALONG WITH BREEZY TO GUSTY NORTHWEST WINDS. DEWPOINTS WILL
BE DROPPING INTO THE 20S SO THE POTENTIAL FOR TEMPERATURES TO DROP
BELOW FREEZING IS THERE MONDAY NIGHT AND TUESDAY NIGHT THOUGH
WINDS SHOULD AT 10 MPH MONDAY NIGHT WITH A GOOD PRESSURE GRADIENT
IN PLACE. THESE WINDS SHOULD PREVENT FROST FORMATION AND WILL KEEP
PROFILES MIXED ENOUGH TO HOLD TEMPERATURES UP A FEW DEGREES. THE
UPPER LOW WILL MAKE MORE PROGRESS EAST THURSDAY INTO FRIDAY THOUGH
850 MB TEMPERATURES WILL GENERALLY BE BELOW 0C THROUGH FRIDAY.
WITH THIS COLD AIR AROUND...HIGHLY LIKELY THAT THERE WILL BE ONE
TO TWO FROST EVENTS WITH THE BEST CHANCES TUESDAY NIGHT AND
WEDNESDAY NIGHT. SOME HOPE OF BREAKING THIS PATTERN INTO NEXT
WEEKEND WITH SOME HINTS AT AN OMEGA BLOCK DEVELOPING WHICH WOULD
FORCE UPPER RIDGING AND WARMER TEMPERATURES BACK INTO THE MIDWEST.

&&

.AVIATION...18/18Z
ISSUED AT 1228 PM CDT SAT APR 18 2015

MAIN CONCERN ARE CONVECTIVE CHANCES THROUGH THE PERIOD WITH CIGS
ADDING SOME COMPLEXITY AS WELL. ISO TO SCT THUNDER NOW DEVELOPING
IN BROAD WARM AIR ADVECTION ZONE OF SOUTHEAST IOWA ALONG A WARM
FRONT. UPPER LEVEL WAVE APPROACHING THE REGION FROM THE WEST ALSO
AIDING IN LARGE SCALE LIFT OVER WESTERN SECTIONS WHICH WILL BEGIN
TO PROGRESS/DEVELOP EAST AFT 20Z AND CONTINUE THROUGH 06Z...WITH
ANOTHER SHOT OF SHOWERS OR THUNDER AFT 15Z SUNDAY. WINDS WILL
REMAIN NEAR 10-12KTS WITH THE EXCEPTION OF TROUGH AXIS WHERE LIGHT
WINDS AND MVFR BR MAY DEVELOP. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...AWB
LONG TERM...DONAVON
AVIATION...REV
Hazardous weather outlook, Apr 18, 5:40 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
540 AM CDT SAT APR 18 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-191045-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
540 AM CDT SAT APR 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.
THE MOST WIDESPREAD ACTIVITY WILL BE THIS AFTERNOON AND EVENING.
AN ISOLATED SEVERE STORM WITH QUARTER SIZED HAIL MAY OCCUR.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY. THE
THREAT OF SEVERE WEATHER IS LOW. WINDY CONDITIONS ARE EXPECTED BY
SUNDAY AFTERNOON WITH SUSTAINED 30 MPH WINDS OR GREATER POSSIBLE.

AREAS OF FROST OR AT LEAST FREEZING TEMPERATURES ARE POSSIBLE
ACROSS PORTIONS OF THE AREA ON TUESDAY...WEDNESDAY AND THURSDAY
MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Apr 18, 1:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
103 PM CDT SAT APR 18 2015

IAZ083-084-094-095-182015-
CLARKE-LUCAS-DECATUR-WAYNE-
INCLUDING THE CITIES OF...OSCEOLA...CHARITON...LAMONI...LEON...
CORYDON...SEYMOUR...ALLERTON...HUMESTON
103 PM CDT SAT APR 18 2015

...THUNDERSTORMS CAPABLE OF HAIL THIS AFTERNOON...

THUNDERSTORMS ARE MOVING INTO SOUTH CENTRAL IOWA EARLY THIS
AFTERNOON. THE STORMS MAY PRODUCE HAIL UP TO NICKEL TO PENNY SIZED
AS THEY MOVE TO THE NORTH NORTHWEST. BRIEF HEAVY RAINFALL AND
LIGHTNING WILL ALSO ACCOMPANY THESE STORMS THIS AFTERNOON.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 3:15 PM CDTSpecial Weather StatementDMXStory30 min
Apr 18, 3:44 PM CDTSpecial Weather StatementDMXLucas31 min
Apr 18, 3:49 PM CDTSpecial Weather StatementDMXHamilton, Humboldt, Wright41 min
Apr 18, 5:24 PM CDTSpecial Weather StatementDMXGrundy36 min
Apr 18, 5:27 PM CDTSpecial Weather StatementDMXMarion, Monroe48 min
Apr 18, 6:04 PM CDTSpecial Weather StatementDMXButler, Cerro Gordo, Franklin26 min
Apr 18, 6:15 PM CDTSpecial Weather StatementDMXJasper, Poweshiek30 min
Apr 18, 6:34 PM CDTSpecial Weather StatementDMXCerro Gordo, Worth41 min
Apr 18, 6:49 PM CDTSpecial Weather StatementDMXHardin, Marshall, Polk, Story, Tama41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.